Virginia, 2024

Damaging Wind in Virginia, August 4, 2024

August 4, 2024 · NWS AKQ · 1 event in 1 county or zone

Scattered severe thunderstorms along a frontal boundary produced damaging winds across portions of southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms along a frontal boundary produced damaging winds across portions of southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 4, 3:15 PM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 4, 3:15 PM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
415 PM EDT Sun Aug 4 2024

.SYNOPSIS...
Tropical Cyclone Debby continues slowly moving north off the
western coast of Florida into tonight. The storm will be very
slow to move northeast through the middle of the upcoming week,
remaining well south of the local area through at least
Wednesday.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 350 PM EDT Sunday...

Key Messages:

- Showers/storms persist into early this evening, lingering
  longest across the SE.

The latest analysis indicates an upper level trough pushing E
into the region from the Appalachians, with shortwave energy
forecast to push east through the local area and offshore late
this evening. SPC mesoanalysis depicts ~1500 to 2000 J/Kg of ML
CAPE W of the Bay, though noting  DCAPE is much lower than
yesterday and shear is generally a little less, 25-30kt. PWATs
are actually slightly higher than yesterday across the SE
(~2.10-2.20"). PoPs will be high chc to likely through sunset.
Locally heavy rainfall from developing showers/tstms will be
the primary threat, mainly E of I-95. Localized flash flooding
will be possible, especially over urban areas, but there is not
enough support for a Flood Watch and 12Z HREF PMMs for 3"/3 hr
are only around 10% over eastern portions of the FA. While an
isolated strong storm can't be ruled out, the SVR threat is
significantly less than yesterday.

Highs will generally be in the mid to upper 80s, with humid
conditions (dew pts in low-mid 70s). Showers/storms will
diminish or end and push off the coast late this evening into
early Mon morning. Lows tonight will range from the upper 60s
W/NW to the low-mid 70s SE.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
As of 400 AM EDT Sunday...

Key Message:

Key Message: Drier weather conditions will start off this week
before higher chances of rain return by the middle of the week.

As we head into Monday an we will remain mostly dry across much of
the CWA with the only chance of showers being in far north
eastern NC. This is due to the zonal flow staying to our north
as well as the tropical storm slowing down to our south. With
the abundance of more sunshine and lower PWATs and low level
thicknesses, temperatures will rise into the upper 80s and lower
90s. Tuesday will see similar weather conditions. However,
there will be an increase in cloud cover later in the day, with
the chance of showers in the south eastern region of the CWA.
These showers will occur in the late afternoon and evening on
Tuesday as a shortwave passes to our north. Highs for Tuesday
will be in the upper 80s to lower 90s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 345 PM EDT Sunday...

Key Messages:

- While an unsettled pattern is likely, considerable uncertainty
  remains from Thursday into next weekend regarding details of
  the evolution of TC Debby.

On Wednesday, there is fairly good agreement regarding the
location of Debby, somewhere along or off the coast of SC/GA per
the latest NHC forecast and from the bulk of operational model
guidance. However, by Wed night into Thursday and beyond, the
models diverge significantly, lending a low confidence to the
forecast. This is primarily a result of how the mid/upper trough
moving through the NE CONUS/eastern Canada interacts with
Debby. The latest 12Z GFS keeps Debby left behind (And actually
dissipate it over the interior of GA/AL Friday), while the
ECMWF picks up the system enough to keep it moving north into NC
by Thu night/Friday. The latest official NHC forecast is a bit
closer to the ECMWF but still keeps the center closer to the
coast (E) and is slower compared to the ECMWF operational run.
For our local area, expecting some degree of tropical moisture
to spread NE along the SE coast (along the stalled frontal
boundary), starting Wed, with PoPs increasing to 60-70% for most
of the area Wed-Fri. Highs will be mainly in the lower to mid
80s Wed- Fri, with lows mainly 70-75F through the period.
LOcally heavy rainfall is the primary impact for the local area
on the current forecast track, with a day 4 Slight ERO in
effect for our NC zones (12Z Wed-12Z Thu), and a Slight ERO day
5 for much of the region (12Z Thu-12Z Fri). All in all,
considerable uncertainties remain and the main message here is
to keep updated with the forecast as the finer details come into
closer view over the next few days.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
As of 200 PM EDT Sunday...

Mainly VFR conditions will prevail at the TAF sites outside of
sctd showers/tstms into this evening (localized IFR/LIFR flight
restrictions (VSBYs) are likely in any heavy downpours. SW
winds will gust to around 20 kt or so through late aftn, with a
few stronger gusts possible in the strongest storms. There is a
chance for some low CIGs early Monday, especially over south
central/SE VA, but confidence is not high enough to include in
any TAFs. Mainly VFR for the rest of Monday with SSW winds
around 10kt.

Mainly VFR conditions continue Mon night through at least midday
Tue, with a lower coverage of showers/storms. Rain chances
increase Tue evening through Wed, and remain unsettled with
periodic flight restrictions through Friday (primarily from
MVFR-IFR VSBYs in heavy downpours).

&&

.MARINE...
As of 325 PM EDT Sunday...

Key Messages:

- Marginal small craft advisory conditions possible over the
Chesapeake Bay Monday night.

- Uncertainty remains high regarding impacts over the local area
from Tropical Storm Debby for mid to late week.

A quasi-stationary boundary remains draped just NW of the waters
this afternoon. Winds over the Chesapeake Bay have dropped off
considerably (from earlier) to ~10 kt and all small craft advisories
have expired or were cancelled with the late morning update. Winds
over the ocean are 15-20 kt with gusts upwards of 25 kt. No SCA here
as seas are only around 3 ft (4 ft well offshore of the MD Eastern
Shore). Waves in the bay are 1-2 ft.

For the rest of today and tonight, expecting sub-SCA SSW winds of 10-
15 kt. There also remains a chance of storms over most of the marine
area. Higher winds and seas can be expected in storms and a
waterspout or two also cannot be ruled out. S winds around 10 kt are
forecast for most of Monday, becoming SSW and increasing to 15-20 kt
Monday night as the pressure gradient sharpens. Marginal SCAs are
possible and wind probs for >18 kt sustained are around 50% in the
Chesapeake Bay. Winds again decrease to 10-15 kt for Tuesday. Winds
may gradually shift onshore for Wednesday/Thursday as there remains
decent agreement among the forecast guidance that Tropical Storm
Debby remains S of the area.

Beyond Thursday, there remains significant uncertainty regarding the
evolution of Tropical Storm Debby and its impact on the local area.
Consensus is it intensifies as it lifts into the eastern Gulf today
and tonight, bringing hurricane conditions to the Big Bend region of
Florida on Monday. The system is forecast to emerge back offshore
off the Southeast coast later Tuesday into Wednesday. There remains
a lot of uncertainty regarding any local impacts from this system
for late this week, though model trends continue to point toward a
slower system that stalls offshore of GA/SC through late week.
Regardless of track, building seas (and winds to some extent) are
possible as early as Thursday, with additional impacts (heavy rain,
increased rip currents) possible for late week. However, a more
inland track (as suggested by most of the guidance now) would favor
a rainfall threat over a wind threat. Please continue to monitor the
latest forecast information from the National Hurricane Center in
the coming days for the latest information on Tropical Storm Debby.

Low rip current risk for southern beaches today with moderate risk
persisting for MD Beaches/Ocean City. Again expecting a moderate
risk for northern beaches Monday.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...LKB/HET
LONG TERM...LKB
AVIATION...LKB/TMG
MARINE...MAM/SW
Hazardous weather outlook, Aug 4, 3:22 AM EST, 13 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
422 AM EDT Sun Aug 4 2024

MDZ021>024-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>098-509>525-050830-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Eastern Currituck-Fluvanna-Prince Edward-Cumberland-Goochland-
Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-
Richmond-Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Virginia Beach-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
422 AM EDT Sun Aug 4 2024

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A threat for excessive rainfall and localized flooding may affect
the area from mid week into the weekend, as Tropical Storm Debby
moves slowly over the Southeast United States and Carolinas. Check
hurricanes.gov for latest updates on the tropical system.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-VAZ099-100-050830-
Maryland Beaches-Accomack-Northampton-
422 AM EDT Sun Aug 4 2024

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A threat for excessive rainfall and localized flooding may affect
the area from mid week into the weekend, as Tropical Storm Debby
moves slowly over the Southeast United States and Carolinas. Check
hurricanes.gov for latest updates on the tropical system.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 4, 3:56 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Wakefield VA
456 PM EDT Sun Aug 4 2024

VAZ092-093-042145-
Isle of Wight VA-Southampton VA-
456 PM EDT Sun Aug 4 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN ISLE OF WIGHT AND
SOUTHEASTERN SOUTHAMPTON COUNTIES AND THE CITY OF FRANKLIN THROUGH
545 PM EDT...

At 456 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Newsoms, or near Courtland, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph, heavy rain, and frequent
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Reduced visibility and minor flooding
         possible. Frequent cloud to ground lightning strikes.

This strong thunderstorm will be near...
  Courtland around 500 PM EDT.
  Franklin and Sedley around 515 PM EDT.
  Hunterdale around 520 PM EDT.

Other locations impacted by this storm include Vicksville, Collosse,
Lees Mill, Handsom, Berlin, Walters, Sebrell, Burdette, Story, and
Worrell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3668 7729 3679 7724 3693 7684 3672 7680
      3665 7689 3662 7724
TIME...MOT...LOC 2056Z 253DEG 20KT 3670 7717

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Butner
Special weather statement, Aug 4, 4:12 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Wakefield VA
512 PM EDT Sun Aug 4 2024

VAZ093-095-096-523>525-042200-
Hampton/Poquoson VA-Isle of Wight VA-Norfolk/Portsmouth VA-
Newport News VA-Suffolk VA-York VA-
512 PM EDT Sun Aug 4 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN ISLE OF WIGHT...AND
SOUTHEASTERN YORK COUNTIES...THE CITY OF POQUOSON...THE CENTRAL CITY
OF NORFOLK...THE NORTHWESTERN CITY OF PORTSMOUTH...THE NORTHEASTERN
CITY OF SUFFOLK...THE CITY OF HAMPTON AND THE SOUTHERN CITY OF
NEWPORT NEWS THROUGH 600 PM EDT...

At 512 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Isle Of Wight, or near Smithfield, moving
northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Reduced visibility and minor flooding
         possible.

Locations impacted include...
Newport News, Hampton, Smithfield, Hampton University, Langley AFB,
Christopher Newport University, Ocean View, Norfolk, Portsmouth, Isle
Of Wight, Northampton, Rescue, Buckroe Beach, Norfolk NAS, Grand
View, Crittenden, Tabb, Fort Monroe, Beaconsdale, and Carrollton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3693 7617 3692 7616 3685 7663 3686 7671
      3694 7675 3704 7663 3715 7643 3714 7643
      3715 7642 3714 7641 3716 7641 3722 7631
      3708 7622 3699 7625 3695 7613 3693 7613
TIME...MOT...LOC 2112Z 247DEG 23KT 3691 7664

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Butner
Special weather statement, Aug 4, 4:22 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Wakefield VA
522 PM EDT Sun Aug 4 2024

VAZ084-086-042200-
Mathews VA-Gloucester VA-
522 PM EDT Sun Aug 4 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN GLOUCESTER AND
MATHEWS COUNTIES THROUGH 600 PM EDT...

At 521 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wicomico, or over Gloucester Point, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph, heavy rain, and frequent
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Reduced visibility and minor flooding
         possible. Frequent cloud to ground lightning strikes.

Locations impacted include...
Mathews, Gloucester Courthouse, Virginia Institute For Marine
Sciences, Gloucester Point, Gwynn, Hayes, Wicomico, Achilles, Bavon,
Mobjack, Ruff, Beulah, Moon, Laban, Glass, Naxera, North, Port
Haywood, Ordinary, and Diggs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3729 7623 3726 7628 3729 7633 3725 7635
      3723 7644 3724 7652 3734 7661 3754 7625
      3745 7620
TIME...MOT...LOC 2121Z 246DEG 22KT 3729 7651

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Butner
Local storm report, Aug 4, 4:44 PM EST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
544 PM EDT Sun Aug 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     Marine Tstm Wind 3 SSE Tangier           37.79N 75.97W
08/04/2024  M43 MPH          Accomack           VA   Mesonet

            Weatherflow site at Tangier Sound Light
            reported a wind gust to 38 kt.

&&

RR
Special weather statement, Aug 4, 4:52 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Wakefield VA
552 PM EDT Sun Aug 4 2024

NCZ012>014-VAZ092-093-096-042245-
Hertford NC-Northampton NC-Gates NC-Isle of Wight VA-Southampton VA-
Suffolk VA-
552 PM EDT Sun Aug 4 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN NORTHAMPTON...
NORTHWESTERN HERTFORD...GATES...SOUTHWESTERN ISLE OF WIGHT...AND
SOUTHEASTERN SOUTHAMPTON COUNTIES...THE CITY OF FRANKLIN AND THE CITY
OF SUFFOLK THROUGH 645 PM EDT...

At 552 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Newsoms, or 8 miles east of Boykins, moving east
at 30 mph.

HAZARD...Wind gusts up to 40 mph, heavy rain, and frequent
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Reduced visibility and minor flooding
         possible. Frequent cloud to ground lightning strikes.

Locations impacted include...
Franklin, Murfreesboro, Windsor, Courtland, Boykins, Gatesville,
Sunbury, Downtown Suffolk, Holland, Chowan University, Suffolk,
Gates, Winton, Newsoms, Como, Hunterdale, Carrsville, Roduco,
Whaleyville, and Corapeake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3653 7728 3673 7714 3687 7663 3655 7653
      3655 7654 3653 7652 3644 7649 3637 7716
TIME...MOT...LOC 2152Z 259DEG 25KT 3658 7705

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Butner

The radar

The Norfolk radar (KAKQ), 35 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Southampton

When
August 4, 5:03 PM EST to 5:05 PM EST
Where
Southampton County, 1.31 mi WSW of Isaac to 1.66 mi W of Isaac
Measured
74 kt (85 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
36.670, -76.990

An area of intense thunderstorm straight line winds began south of the Southampton County Fairgrounds and snapped several trees. The winds also picked up large tree limbs and blew them up to 100 feet away and caused extensive damage to a couple of wooden outbuildings in the fairgrounds. The outbuilding roofs completely collapsed and the walls sustained significant damage. The path of straight line winds continued to the north and blew open an overhead door of a metal building on the north side of the fairgrounds. The winds then snapped a few more trees near the VDOT Franklin Yard, and along the south side of New Market Road. Peak wind gusts at the fairgrounds were estimated at 80-90 mph. A separate area of thunderstorm wind damage was observed at Riverdale Elementary School, where a small shed was blown over and a few large tree limbs were downed. Peak wind gusts were estimated at around 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212964.